I have been experiencing dizziness after a month of using Rogaine (minoxidil) 5%. I woke up a few times from it and felt my heartbeat racing for a few seconds. Anyone know about this type of side effect? Should i discontinue use?
This hair loss question was answered on our hair restoration forum by Dr. Paul Shapiro of Bloomington, MN who is a member of the Coalition of Independent Hair Restoration Physicians. His professional answer is below.
If you are having dizziness and heart palpitations on Rogaine, I would advise you to stop it right away.
Minoxidil is a vasodilator which means it relaxes the veins and arteries in the body. It was first used as an oral medication to lower blood pressure. The fact that minoxidil stimulates hair growth was an accidental finding. In fact, it is no longer used to lower blood pressure, partly due to this side effect.
When used topically (applied directly to the balding scalp) usually the amount absorbed into the blood stream is minimal. In most hair loss sufferers, it does not cause systemic (affecting the body ) side effects.
Dizzy spells and heart palpitations are known side affect of minoxidil and you may just be extra sensitive to the medication. But there also may be a medical reason why the minute amount of Rogaine absorbed into your blood system cased palpitations. I would see your primary care physician and/or a cardiologist to do some simple testing to evaluate your heart. Another possibility is that you have a skin condition on your scalp which allows more of the hair loss treatment to be absorbed into your body, (i.e. bad psoriasis) but I think you would know of such a condition.
I hope this is helpful.
Paul Shapiro, MD